Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 262, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2023, 1:23 PM CDT for Cole County, Osage County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2023, 1:23 PM CDT (18:23 UTC)
- Expired
- Jul 16, 2023, 1:51 PM CDT
- In force
- 28 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cole County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
377
WUUS53 KLSX 161823
SVRLSX
MOC051-151-161915-
/O.NEW.KLSX.SV.W.0262.230716T1823Z-230716T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
123 PM CDT Sun Jul 16 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Cole County in central Missouri...
Southwestern Osage County in central Missouri...
* Until 215 PM CDT.
* At 122 PM CDT, a severe thunderstorm was located over St. Thomas,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Thomas, Meta, Argyle, Osage Bend, and Koeltztown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9227 3841 9192 3829 9197 3829 9219
3834 9220 3834 9222 3832 9224 3832 9226
3834 9230
TIME...MOT...LOC 1822Z 286DEG 31KT 3836 9224
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
746
WWUS53 KLSX 161837
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
137 PM CDT Sun Jul 16 2023
MOC051-161846-
/O.CAN.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Cole MO-
137 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning hasmoved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
3842 9212 3844 9216 3843 9211 3841 9192
3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1836Z 286DEG 31KT 3832 9209
$$
MOC151-161915-
/O.CON.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Osage MO-
137 PM CDT Sun Jul 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN OSAGE COUNTY...
At 136 PM CDT, a severe thunderstorm was located 7 miles east of St.
Thomas, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Meta, Argyle, and Koeltztown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
3842 9212 3844 9216 3843 9211 3841 9192
3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1836Z 286DEG 31KT 3832 9209
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney615
WWUS53 KLSX 161851
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
151 PM CDT Sun Jul 16 2023
MOC151-161900-
/O.CAN.KLSX.SV.W.0262.000000T0000Z-230716T1915Z/
Osage MO-
151 PM CDT Sun Jul 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSAGE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, small hail, gusty winds to around 50 mph
and heavy rain are still possible with this thunderstorm.
LAT...LON 3837 9219 3838 9218 3838 9214 3840 9212
3842 9212 3844 9216 3843 9211 3841 9192
3829 9197 3829 9219 3832 9220
TIME...MOT...LOC 1849Z 286DEG 31KT 3828 9194
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:41 PM CDT, 42 minutes earlier.
Area forecast discussion, Jul 16, 12:41 PM CDT, 42 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1241 PM CDT Sun Jul 16 2023 .SHORT TERM... (Through Late Monday Afternoon) Issued at 416 AM CDT Sun Jul 16 2023 1) The chances for showers and thunderstorms will increase over northern sections of Missouri late this morning into the early afternoon. A few of the thunderstorms could be strong to severe. 2) Thunderstorms and associated cloud cover will have an influence on high temperatures. Confidence in warmer temperatures (90s) is highest south of I-70. 3) The approaching cold front may not entirely clear the area, offering additional chances for thunderstorms Monday. Aside from stray mid-level clouds passing through the region, skies have cleared with light and variable surface flow. The only other obstruction to account for is the thin haze/smoke from Canadian wildfires streaming in on northwest flow aloft. This is mostly impacting the northeastern one-third of the CWA. Otherwise, surface temperatures have ranged from the mid-60s to low-70s. The cooler sub- urban and rural areas, especially those in low-lying valleys and riverbeds that recently received rainfall, have observed occasional visibility reductions with dewpoint depressions of 1-3 degrees. Some of the smoke/haze will persist over the same areas today up until precipitation chances are introduced from west to east over northern sections of the CWA. This is where forecast confidence begins to fall off, largely due uncertainty in the evolution of convection. RAP guidance depicts the mid-level shortwave traversing the northern end of a mid-level ridge and running almost due west to east over northern sections of Missouri. This runs ahead of the approaching cold front, where 40-50 percent of the grand ensemble supports 1500-2000 J/kg of SBCAPE. RAP guidance is among the more bullish with a narrow corridor of MUCAPE building to 2000-2500 J/kg between 18z-20z. While bulk shear is a respectable 35-40 knots, the region is largely absent of mid-level lapse rates (sub-7C), though low level lapse rates approach 9C, coinciding with surface dewpoints in the mid-60s to near 70 degrees. CAMs advertise a variety of scenarios, though one feature in the HRRR has been rather consistent. Over the last 24 hours, it has played off outflow, from what is expected to be a decaying MCS, running into instability over northern Missouri. This may invigorate scattered development in this region with HREF reflectivity paintball plots showing a smattering of activity as early as 18z, spreading east-southeast. With the front lagging to the north, addition development further south will likely be driven by competing outflow from scattered thunderstorms. The real struggle is then pinpoint any severe potential. While there is a broad SPC marginal risk area, severe potential continues to look conditional on the evolution of the MCS - whether is maintains intensity or decays as expected - and any downstream behavior. Severe potential looks to be isolated this far east as SBCAPE peeks in the early afternoon and steep low level lapse rates help drive initial updrafts. Marginally severe hail is possible, but the window is short as the threat transition to localized wind gusts resulting from outflow. Initially, cloud cover will help keep northern sections of the CWA slightly cooler. The overall spread of thunderstorms and their southward extent will be key in making or breaking current forecast highs. Highs in the 90s are more probable with HREF probabilities of 60 percent or higher lining up along and south of I-70. The cold front slowly drifts south Monday evening into Monday night with the focus for scattered thunderstorms sinking southeast along with the track of the mid/upper shortwave features. Much of the support is driven by the mid/upper ascent with surface based instability waning through the late evening and especially overnight. As mentioned in prior discussions, thunderstorms are likely elevated by this time, which will make it difficult to realize the wind potential at the surface. While a few strong storms are certainly possible, the confidence in severe is low with localized damaging wind gusts being isolated to the strongest thunderstorms. The southward progress of the cold front will slow, if not stall Monday. Current projections line up somewhere along or just south of the I-70 corridor. By this time, the region is in a relative void of mid/upper ascent, though surface dewpoints remain well into the 60s along and south of the front. HREF ensembles show roughly 40-50 percent of members destabilization over southern Missouri and Illinois on the order of 2000 J/kg of SBCAPE. Isolated to perhaps scattered thunderstorms are possible Monday afternoon, but largely favored over south/southeast sections of the forecast area. By Monday night, much of it will weaken and fade with loss of diurnal heating. Highs will be notably cooler with most of the area in the 80s. Maples .LONG TERM... (Monday Night through Saturday) Issued at 416 AM CDT Sun Jul 16 2023 The upcoming week continues to look active, particularly Tuesday morning into Tuesday afternoon and again Tuesday night into early Wednesday. Thunderstorms potential continues to make temperatures trends difficult to nail down. Long range guidance has been consistent in the slight eastward shift of the upper level pattern from early to midweek. The eastward translation in the upper ridge over the southwest CONUS and the broader cyclonic flow over Canada keep the upper level shortwave track concentrated over the central U.S. As the upper ridge shifts east, a northwest-to-southeast oriented warm front will become the focus for thunderstorm development late Monday night into Tuesday. The nocturnal jet intensifies over the central Plains with the nose of the jet directed at at the Kansas/Nebraska border. Meanwhile, an upper level shortwave ejects from the northern Rockies in the Plains, providing a broad area of ascent. Medium range guidance, (namely the NAM) shows a couple of mid-level shortwaves running along the front. One is position over southwest Missouri, while the other near the Nebraska/Iowa border by Tuesday morning. Thunderstorms should ignite along the boundary, and track southeast along the northeastern periphery of the ridge and in conjunction with a CAPE gradient that set up somewhere between the eastern Plains and over western sections of Missouri. Depending on where this all initiates and how it evolves will not only determine thunderstorm potential, but the layout of temperatures through the day Tuesday. Another wave is expected to develop Tuesday night into early Wednesday in a similar manner. This may be the better potential with a continued eastward shift in the upper level pattern. ECM/GFS are pretty close in their orientation of the low level jet. Forcing is focused in the vicinity of the Mississippi River, where convective potential increases late Tuesday evening into Tuesday night. This time development could be right overhead, running nearly parallel to the river through Wednesday morning. While the exact positions and timing will still need to be worked on in coming days, there has been some consistency with guidance placing development in the region between late Monday night and Wednesday morning. Temperatures will be heavily reliant on convective trends. Therefore, some of the higher temperatures south of I-70 (upper 90s to near 100) from the NBM are likely at the mercy of thunderstorm evolution. The active track remains focused over the central sections of the country, but the western ridge begins to flatten from mid to late week as a broad upper trough sink southward over the eastern CONUS. Thunderstorm potential beyond Wednesday may be suspect as a cold front drops south of the region and surface high pressure builds in from the northern Plains. Maples && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1230 PM CDT Sun Jul 16 2023 Showers and thunderstorms will develop along a boundary moving into central MO early this afternoon impacting KCOU and KJEF. At this time I have flight conditions with the storms lowering to MVFR but they could certainly be lower at times along with stronger winds. This boundary will continue to move east and may generate additional scattered storms impacting KUIN and KSTL/KSUS/KCPS between 20-23z. The evolution is less certain for these terminals and thus I just have VCTS at this time. Another round of showers and storms is expected from central MO through the St. Louis area from 02-03z through 07-09z prompting 6SM -SHRA VCTS in the terminals, however flight conditions could certainly be lower at times. Some of the terminals may also see visibility restrictions to MVFR at times outside of any showers and storms due to haze/smoke. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 3:54 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 354 AM CDT Sun Jul 16 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-170900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms this afternoon through tonight. Isolated strong to severe thunderstorms are possible this afternoon mainly north of I-70. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
In the hours before
Local storm report, Jul 16, 12:02 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1202 PM CDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg Taos 38.51N 92.07W
07/14/2023 Cole MO Public
Trees and tree limbs blown down.
&&
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 49 min |
| Jul 16, 2:09 PM CDT | Severe Thunderstorm Warning | LSX | Gasconade | 36 min |
| Jul 16, 2:13 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery, Warren | 47 min |
| Jul 16, 2:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Warren | 47 min |
| Jul 16, 2:33 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 57 min |
| Jul 16, 2:43 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 47 min |
| Jul 16, 2:59 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 46 min |
| Jul 16, 3:06 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 39 min |
| Jul 16, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 41 min |
| Jul 16, 3:45 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 27 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.